Alert archive / West Virginia / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 106, NWS Charleston, WV

July 14, 2003Pocahontas County, West Virginia

NWS Charleston, WV issued this severe thunderstorm warning at Jul 14, 2003, 5:10 PM EDT for Pocahontas County, West Virginia. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 14, 2003, 5:10 PM EDT (21:10 UTC)
Expired
Jul 14, 2003, 5:45 PM EDT
In force
35 min
Issued by
NWS Charleston, WV
Area
Counties, with a storm outline in the text

County Pocahontas County, WV

The radar

The Charleston,WV radar (KRLX), 156 km from the middle of the area, began a volume at 21:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 9.2 hours before the alert went out and 139 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2003-07-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 409 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2003-07-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 33 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
409 J/kg
Mixed-layer CIN
-39 J/kg
Mixed-layer LCL
687 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
33 m²/s²
0-3 km storm-relative helicity
65 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KRLX 142110
SVRRLX
WVC075-142145-
/NEW.KRLX.SV.W.ETN#.142109-142145/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHARLESTON WV
509 PM EDT MON JUL 14 2003

THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN POCAHONTAS COUNTY IN WEST VIRGINIA...

* UNTIL 545 PM EDT...

* AT 505 PM EDT...NATIONAL WEATHER SERVICE RADAR INDICATED A SEVERE
  THUNDERSTORM 4 MILES NORTHEAST OF DURBIN...OR ABOUT 12 MILES NORTH
  OF GREENBANK...MOVING NORTHEAST AT 10 MPH.

PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3836 7973 3820 7989 3807 7994 3804 8026
          3812 8037 3832 8036 3847 8012 3847 8001
          3854 7989 3877 7978 3867 7974 3870 7962
          3860 7962

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 14, 2:18 PM EDT, 2 hours 52 minutes earlier.

Area forecast discussion, Jul 14, 2:18 PM EDT, 2 hours 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
218 PM EDT MON JUL 14 2003

.TONIGHT AND TUESDAY...

CU FIELD WL GO AWAY IN 01-03Z PERIOD...OUTSIDE AN ISOLATED SHOWER IN
POCAHONTAS COUNTY...RADAR SCREEN HAS BEEN PRECIP FREE.  GIVEN
THERMODYNAMIC PROFILE AND LOW LEVEL MOISTURE PRESENT...KEPT SMALL
CHC IN MTNS THIS EVENING.

MORE OF A GRADIENT TONIGHT WITH HIGH PRESSURE FARTHER TO THE EAST
AND BL WINDS ARND 10KTS...SO OUTSIDE RIVER VALLEYS...DONT EXPECT
MUCH IN THE WAY OF BCFG.

FRONT APPROACHES FROM THE WEST TOMORROW...ETA AND GFS IN GOOD
AGREEMENT WITH SPEED AND TIME OF LATE AFTERNOON IN WESTERN
SECTIONS...ALTHOUGH DEEP MSTR STILL SOMEWHAT OF A QUESTION...SO
PLAYED SCHC POPS AT THIS TIME.

.TUESDAY NIGHT THROUGH THURSDAY NIGHT...
USED GFS MODEL SOLUTION FOR ONSET OF PRECIP WHICH IS A BIT FASTER
THAN ETA.  LINGER SHOWERS IN EASTERN AND SOUTHERN ZONES ESPECIALLY
AS FRONT GETS HUNG UP JUST SOUTH OF REGION INTO LATE WEDNESDAY.
HIGH PRESSURE BUILDS IN THURSDAY.  FOLLOWED MAV GUIDANCE FOR EARLY
PERIODS.

.FRIDAY THROUGH MONDAY...

HIGH PRESSURE CONTROLS OUR WEATHER FRIDAY WITH SOME ISOLATED SHOWERS
AND THUNDERSTORMS IN THE SOUTHERN MOUNTAINS.  FRONT MOVES THROUGH
THE AREA SATURDAY WILL CONTINUE THE SLIGHT CHANCE OF SHOWERS AND
THUNDERSTORMS.  HIGH PRESSURE BUILDS INTO THE REGION ON SUNDAY AND
DOMINATE THE AREA INTO MONDAY.  TEMPERATURES ARE GOOD WITH SOME
MINOR TWEAKS.

.RLX...
WV...NONE.
VA...NONE.
KY...NONE.
OH...NONE.

29/DB/ELW
*********************************************************************
1003 AM EDT MON JUL 14 2003

MOST OF MRNG FG HAS LIFTED OUTSIDE HEADWATERS OF GREENBRIER RIVER IN
POCAHONTAS CO.  CU FORMATIONS HAS COMMENCED WITH BKW AND EKN
REPORTING BASES OF 7-8KFT.  EXPECT THIS TREND TO CONT WITH WK ERLY
FLOW AND MSTR BLO 10KFT.  MODIFIED MRNG RAOB (80F/63F) FM RNK GIVES
SBCAPES ABV 2.0KJ/KG AND LI/S OF -6...SO KEPT THE SCHC MENTION.
PRECIP H20 SLIGHTLY ABV AN INCH...THUS NOT EXPECTING DOWNPOURS.
UPDATE OUT SHORTLY.

29
*********************************************************************
257 AM EDT MON JUL 14 2003

TODAY AND TONIGHT...
SHORTWAVE THAT AIDED AFTERNOON AND EVENING SHOWERS ALONG AND EAST OF
MTNS LIFTING NORTHEAST OF REGION.  WATER VAPOR LOOP SHOWING PLENTY
OF DRY AIR OVER OHIO VALLEY.  THE LAST IN SERIES OF SHORTWAVES OVER
PAST FEW DAYS WILL MOVE FROM GREAT LAKES REGION OVER SOUTHWESTERN
PENNSYLVANIA INTO THE MID ATLANTIC REGION BY TONIGHT.

MODELS INDICATE UNSTABLE ATMOSPHERE BY AFTERNOON WITH CAPE VALUES
AROUND 1500-2000 J/KG.  THE MISSING INGREDIENT APPEARS TO BE THE
MOISTURE AS IT WILL BE EAST OF MOUNTAINS...AT LEAST THE DEEPER
MOISTURE.  NO REAL FOCUSING MECHANISM TO HELP REALIZE INSTABILITY
EITHER TODAY.  THEREFORE...EXPECTING ANOTHER CU FIELD TO DEVELOP
TODAY BUT LITTLE IN WAY OF PRECIPITATION.  PER COORDINATION WITH
SURROUNDING OFFICES...WILL INCLUDE SLIGHT CHANCE POPS ALONG
MOUNTAINS AGAIN TODAY THINKING DIFFERENTIAL HEATING COULD BE ENOUGH
TO GET SOMETHING GOING OVER MTNS.  500H HEIGHTS WILL ALSO BE ON THE
INCREASE TODAY WEST OF MTNS HELPING TO PRECLUDE SHOWER DEVELOPMENT.

850H TEMPS LOOK TO BE ABOUT A DEGREE OR SO WARMER TODAY AND WILL
ADJUST HIGH TEMPS UP A CATEGORY FROM SUNDAYS HIGHS.

TUESDAY THROUGH SUNDAY...

MODELS MORE OR LESS AGREE ON TIMING OF NEXT FRONT TO CROSS MOST OF
REGION TUESDAY NIGHT.  DO NOT THINK PASSAGE WILL BE AS DRY AS
INDICATED BY GFS...BUT WITH MAIN SHORTWAVE SUPPORT SWINGING BY TO
THE NORTH...HARD TO GET TOO EXCITED ABOUT IT EITHER.  KEPT THE GOING
30 POP WITH SOME TWEAKING TO THE HOURLY GRIDS FOR TUESDAY NIGHT.
BUFKIT SOUNDINGS INDICATE SOME DECENT SHEAR TUESDAY EVENING...SO
SEVERE WEATHER IS A POSSIBILITY IN ANY DISCRETE STORMS THAT FORM
AHEAD OF THE FRONT.

FRONT AND MOISTURE SLOW TO DEPART SOUTHERN COUNTIES...SHOULD STILL
BE AROUND BY THE TIME DAYTIME HEATING BEGINS TO PEAK.  SO LEFT POPS
INTO WEDNESDAY EVENING FOR THE MOUNTAINS AND A COUPLE OF COALFIELD
COUNTIES.  EVEN INCREASED THEM INTO CHANCE CATEGORY FOR THE
AFTERNOON ALONG THE RIDGES.

INCREASED TUESDAY NIGHT LOW TEMPS A BIT...OTHERWISE FEW CHANGES TO
TEMP GRIDS.  THINK CURRENT IDEA OF HOLDING TEMPS BELOW MAV/FWC MOS
ON TUESDAY IS GOOD WITH SOME MEASURE OF CLOUD COVER.

LEFT GRIDS INTACT FROM THURSDAY ON FOR NOW...THEY MATCH UP WELL WITH
ISC GRIDS.  00Z GFS...HOWEVER...HINTS THAT FRONT MAY SINK FAR ENOUGH
SOUTH SUCH THAT POPS COULD BE REMOVED FROM ALL BUT THE FAR SOUTHERN
COUNTIES ON THURSDAY.  DAY SHIFT CAN PONDER THIS.  MOISTURE RETURN
AND APPROACH OF NEXT FRONT JUSTIFY POPS ON FRIDAY-SUNDAY.

HC/CL
*********************************************************************
815 PM EDT SUN JUL 13 2003

OVERNIGHT UPDATE...ONLY REAL CHANGE WAS TO ACCOUNT FOR SCATTERED
HEAVY THUNDERSTORMS OVER POCAHONTAS COUNTY THIS EVENING.  THIS
ACTIVITY SHOULD DISSIPATE OR PROPAGATE EAST OF THE AREA WELL BEFORE
MIDNIGHT.

JMV
Hazardous weather outlook, Jul 14, 4:30 AM EDT, 12 hours 40 minutes before
KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>040-046-047-141500-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
430 AM EDT MON JUL 14 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN
OHIO...NORTHEASTERN KENTUCKY...SOUTHWEST VIRGINIA...AND MOST OF WEST
VIRGINIA.

.DAY ONE...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

COLEMAN

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 13, 8:58 PM EDTFlash Flood WarningRLXPocahontas62 min
Jul 14, 7:44 PM EDTFlash Flood WarningRLXPocahontas, Randolph2 hr

Nearby

Severe Thunderstorm Warnings in West Virginia, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.